Seeking thrills may sound like part and parcel of a young person’s life, but sometimes screaming on a roller coaster can have a frightening effect: heart failure.
Even though adrenaline-producing activities can increase risk of cardiac episodes, a new Yale study has proven that doctors and patients do not always discuss these risks — sometimes with adverse consequences. Study co-author Nikolaos Papoutsidakis, an instructor at the Yale School of Medicine, said that people with heart issues continue to seek out adventurous activities like riding on roller coasters because they are often restricted from other activities, such as sports.
“People usually get diagnosed at a younger age and they often get restrictions in what they can do in terms of sports,” Papoutsidakis said. “They are restricted from any competitive sports, so normally they won’t have a normal life. So they try to fill this with other activities they enjoy, such as thrill-seeking activities.”
The condition in question — hypertrophic cardiomyopathy — causes heart walls to thicken, according to the American Heart Association. This disease offers one explanation for why young people, particularly athletes, can suddenly enter cardiac arrest with no prior symptoms.
According to an Oct. 5 press release from EurekAlert!, researchers surveyed 633 anonymous respondents with a mean age of 51 years. The survey found that 331 people from the sample continued to seek out risky activities despite their conditions, while about a third of respondents reported mild effects such as heart palpitations or nausea as a result of that behavior.
The researchers also saw more severe symptoms, with nine participants reporting severe events like fainting or cardiac arrest. Of those cases, four occurred after riding roller coasters.
Papoutsidakis explained that the team was particularly interested in the number of respondents who experienced ICD shocks and fainting as a result of thrill-seeking activities. An ICD, or implantable cardioverter defibrillator, functions like a pacemaker for patients, sending a shock through the heart when it detects abnormalities. Since even healthy people can experience nausea when riding a rollercoaster, ICD shocks and fainting — also known as syncope — can help pinpoint the actual effects of adrenaline rushes on heart patients with cardiac disease.
The survey also asked respondents about advice that their doctors gave them, revealing that despite the potentially fatal effects of hypertrophic cardiomyopathy, most doctors do not offer any counsel on the topic of risky activities. The few physicians who spoke with their patients about the risks offered varied opinions, ranging from advice to remain far away from acivities inducing an adrenaline rush to reassurance that thrill-seeking activities are perfectly safe.
According to Papoutsidakis, those discrepancies and a lack of scientific data regarding thrilling activities’ effects on heart patients are what initially inspired the researchers to pursue the topic. Future research would ideally involve people with hypertrophic cardiomyopathy going on rollercoasters with doctors present to measure patients’ electrocardiograms, or EKGs.
“[Studying the effects of roller coasters] might sound kind of silly to some but it is actually a valid question that’s been posed to us by patients,” added Papoutsidakis. “We decided to tackle it with the scientific rigor that we would provide for any other type of study.”
Papoutsidakis also discussed his concern with the representativeness of the sample.
“This is an anonymous survey,” he said. “Meaning that we only got patients to participate that were one, willing, and two, alive. So someone might say that if there was a death, we would not capture it.”
Papoutsidakis presented the study at the American Heart Association Scientific Sessions on Nov. 10 in Chicago.
Valerie Pavilonis | firstname.lastname@example.org